Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 59, NWS North Platte, NE

May 29, 2022Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2022, 4:59 PM MDT for Perkins County, Nebraska. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2022, 4:59 PM MDT (22:59 UTC)
Expired
May 29, 2022, 5:45 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Perkins County, NE

The radar

The North Platte radar (KLNX), 150 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:20 PM MDTHAIL 17 N Madrid, NEQUARTER SIZE HAIL, 40 TO 50 MPH WIND, AND BLOWING DUST.
May 29, 5:32 PM MDTTSTM WND GST 6010 N Madrid, NE
May 29, 5:32 PM MDTTSTM WND GST 607 N Madrid, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:06 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS53 KLBF 292259
SVRLBF
NEC135-292345-
/O.NEW.KLBF.SV.W.0059.220529T2259Z-220529T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
459 PM MDT Sun May 29 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Perkins County in southwestern Nebraska...

* Until 545 PM MDT.

* At 459 PM MDT, a severe thunderstorm was located near Madrid, or 10
  miles southeast of Grant, moving north at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grant, Madrid, Elsie and Wild Horse Spring. 

This includes Highway 61 between mile markers 54 and 78.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 10172 4100 10176 4101 10126 4070 10132
TIME...MOT...LOC 2259Z 194DEG 28KT 4078 10154 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JWS
1 follow-up statement
407 
WWUS53 KLBF 292310
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
510 PM MDT Sun May 29 2022

NEC135-292345-
/O.CON.KLBF.SV.W.0059.000000T0000Z-220529T2345Z/
Perkins NE-
510 PM MDT Sun May 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EASTERN PERKINS COUNTY...

At 510 PM MDT, a severe thunderstorm was located over Madrid, or 11
miles east of Grant, moving north at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grant, Madrid, Elsie and Wild Horse Spring. 

This includes Highway 61 between mile markers 54 and 78.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 10172 4100 10176 4101 10126 4070 10132
TIME...MOT...LOC 2310Z 194DEG 28KT 4087 10151 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:13 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 29, 3:13 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
413 PM CDT Sun May 29 2022

.SHORT TERM...(This evening through Monday night)
Issued at 318 PM CDT Sun May 29 2022

The main concern in the short term is with storm development later
this afternoon and evening. There will be a two areas of focus
for thunderstorm development.

The frontal boundary across central Nebraska will be one area of
focus for more surface based storm development. The main hazards
will be hail, damaging winds and even a tornado potential. There
will be a narrow corridor of modest low level CAPE values around
2000 to 3000 J/kg. This will generally be from Mills, NE
southwestward to Dickens and east. A weak cap in the area is
expected to erode this afternoon with daytime heating. Once this
occurs can expect a few scattered thunderstorms to develop near
the front. The mode of storm development will be supercellular and
most likely discrete and possibly long tracked supercells. There
is the potential for tornadic development across portions of far
north central Nebraska into northeastern Nebraska, where the low
level Helicity is the greatest.

The second area of focus will be across western Nebraska as the
cold front advances eastward. For this sector the main threats
will be damaging winds and hail. Ongoing convection across
Colorado and Wyoming will move eastward and are expected to
strengthen. There is also the possibility of additional
convection development in western and southwest Nebraska as well
out ahead of the front. Storm wills intensify as the get into the
better environment. CAPE will be marginal across western Nebraska
around 600 to 1000 J/kg and around 1000 to 1600 J/kg generally
east of HWY 83. There is some concern however that moisture is a
little limited for areas across far western and southwest Nebraska
as sfc dewpoints are only in the low to mid 40s, moisture increases
to the east.

Most of the severe thunderstorm activity should diminish by
midnight. However, lingering showers and thunderstorms will still
be possible through the overnight. There is a concern for some
moderate to heavy rainfall across the northwest Sandhills and even
a marginal potential across north central Nebraska. QPF values
range from around 0.65 to 1.60 inches.

As for Monday, there is the potential for more showers and
thunderstorms, with chances lingering through the day as the cold
front continues to advance east. Most showers and thunderstorms
will remain below the severe threshold, however across north
central Nebraska there is still a slight risk of a strong to
severe storm.

.LONG TERM...(Tuesday through Sunday)
Issued at 318 PM CDT Sun May 29 2022

The next chance for precipitation will arrive on Wednesday night
as an upper level trof moves through the area. An upper level
ridge develops across the Western CONUS on Thursday, giving the
High Plains a northwest flow through the first half of the
weekend. By Sunday the flow will become more amplified. The cold
front passage will keep temperatures cool through Wednesday,
before temperatures begin to warm up towards the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1156 AM CDT Sun May 29 2022

VFR is expected across wrn and ncntl Nebraska until 23z this
afternoon. Thereafter, thunderstorms, initially isolated, are
expected to become scattered to numerous and continue until 09z
Monday morning. MVFR/IFR ceilings and vsby are expected along and
north of I-80 from 09z-15z Monday morning. Improvement to VFR is
expected from south to north 15z-18z Monday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...CDC
Hazardous weather outlook, May 29, 2:28 PM MDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
328 PM CDT Sun May 29 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-302030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 PM CDT Sun May 29 2022 /228 PM MDT Sun May 29 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe weather is likely late this afternoon and tonight across
western and north central Nebraska. Damaging wind gusts in excess
of 70 mph and very large hail greater than 2 inches are possible,
and a tornado cannot be ruled out. Storm activity will begin late
in the afternoon or early evening across western Nebraska and
spread east and northeast throughout the evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorm activity from Sunday night may continue into Monday
morning in north central Nebraska. Additional thunderstorm
activity is possible in the afternoon across much of the forecast
area. Large hail and strong winds are the primary threats.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 29, 4:40 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
540 PM CDT Sun May 29 2022

NEZ057>059-069-070-292330-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-Keith NE-
540 PM CDT Sun May 29 2022

...A strong thunderstorm will impact portions of eastern Perkins,
southeastern Keith, northeastern Chase, southwestern Lincoln and
northwestern Hayes Counties through 630 PM CDT/530 PM MDT/...

At 539 PM CDT/439 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Imperial, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Blowing dust may reduce visibility.

Locations impacted include...
Wallace, Madrid, Elsie and Grainton.

This includes Highway 61 between mile markers 43 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

&&

LAT...LON 4044 10135 4059 10175 4109 10160 4099 10094
TIME...MOT...LOC 2239Z 209DEG 36KT 4065 10155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:10 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker50 min
May 28, 6:12 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry48 min
May 28, 6:15 PM MDTSpecial Weather StatementLBFKeith45 min
May 28, 6:42 PM MDTSpecial Weather StatementLBFThomas33 min
May 28, 6:53 PM MDTSevere Thunderstorm WarningLBFCherry52 min
May 28, 6:56 PM MDTSevere Thunderstorm WarningLBFCherry49 min
May 28, 7:00 PM MDTSpecial Weather StatementLBFMcPherson60 min
May 28, 7:44 PM MDTSpecial Weather StatementLBFCherry46 min
May 28, 7:52 PM MDTSpecial Weather StatementLBFThomas38 min
May 28, 7:54 PM MDTSpecial Weather StatementLBFMcPherson36 min
May 28, 8:26 PM MDTSpecial Weather StatementLBFBlaine, Brown49 min
May 28, 9:10 PM MDTSpecial Weather StatementLBFBrown, Keya Paha, Rock50 min
May 28, 9:52 PM MDTSpecial Weather StatementLBFBoyd, Keya Paha38 min
May 28, 11:14 PM MDTSpecial Weather StatementLBFKeya Paha46 min
May 28, 11:57 PM MDTSpecial Weather StatementLBFBoyd33 min
May 29, 12:21 AM MDTSpecial Weather StatementLBFBoyd24 min
May 29, 4:22 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFGarden, Sheridan53 min
May 29, 4:27 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith78 min
May 29, 4:40 PM MDTSpecial Weather StatementLBFPerkins50 min
May 29, 5:12 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan33 min
May 29, 5:25 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins50 min
May 29, 5:42 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry, Garden, Grant, Sheridan63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.